TRIPAWDS: Home to 14316 Members and 1607 Blogs.
HOME » NEWS » BLOGS » FORUMS » CHAT » YOUR PRIVACY » RANDOM BLOG

Caring for a Three Legged Dog or Cat

Tripawds is the place to learn how to care for a three legged dog or cat, with answers about dog leg amputation, and cat amputation recovery from many years of member experiences.
JUMP TO FORUMS

Join The Tripawds Community

Learn how to help three legged dogs and cats in the forums below. Browse and search as a guest or register for free and get full member benefits:

  • Instant post approval.
  • Private messages to members.
  • Subscribe to favorite topics.
  • Live Chat and much more!

REGISTER   |   LOG IN


Please consider registering
Guest
Search
Forum Scope




Match



Forum Options



Minimum search word length is 3 characters - maximum search word length is 84 characters
Register Lost password?
sp_Feed sp_PrintTopic sp_TopicIcon-c
Pain medication advice
sp_NewTopic Add Topic
Forum Posts: 3
Member Since:
26 June 2019
sp_UserOfflineSmall Offline
1
16 July 2019 - 3:36 am
sp_Permalink sp_Print sp_QuotePost

My dog, Toby, had a front right leg amputation due to Osteosarcoma 19 days ago but has been unable to function without pain medication since then. He is a 10 year old, 33kg labradoodle. He currently has per day: 2 x Tralieve 80mg 1 ¼ tablet, 3 x 100mg Gabapentin, 1 x Metacam, 2 x Novalgin 1g, 1 x Omaprozol 20mg. even with all this he still seems to be in pain. He is not able to walk very far, taking very small steps with his back legs, seems tired and unhappy. His wound is healing well and does not seem painful. We are getting desperate as we cannot bear to see him suffering.

We are looking to reduce the medication as we wonder if part of his problem is all the drugs and the side effects. Our vet has suggested a path removing a ¼ tablet of Tralieve every couple of days. We feel he is so low that if he cannot survive without the drugs we should look to end his suffering and want to pursue a more aggressive program to reduce the drugs. I understood that Gabapentin should be reduced slowly and not just stopped, but just read that if it is for pain not seizures it can just be stopped. Any advice on a plan to reduce the medication is welcome.

The Rainbow Bridge



Forum Posts: 25441
Member Since:
25 April 2007
sp_UserOfflineSmall Offline
2
16 July 2019 - 7:17 am
sp_Permalink sp_Print sp_QuotePost

Hello Toby and family, welcome. I want to start by saying that first, please understand that we cannot give specific medical advice here.  However, our Fairy Vet Mother Dr. Pam may be able to share some general information she has gleaned in her many years as a vet and experience as a Tripawd dog mom. 

I’m sorry to hear that Toby isn’t making more progress. Please know that you are not alone, we have seen this before (in fact I just posted about Bender the Bulldog’s painful recovery yesterday). His people also thought he would never make progress, and he did! So based on all the years we have been doing this, my guess is that this is a problem that can be resolved with expert help. He still has so much living to do, so try not to jump to the euthanasia decision until you get another veterinarian involved.

What I have learned in interviewing veterinary physio specialists is that pain management for any animal (or human for that matter) is a multi-pronged approach. Medication is just one aspect of alleviating the pain he is in. Has he seen a physio therapist yet? Have you palpated around his body to see where he may be hurting? And what is his daily activity level like? Did he ever show any progress after surgery, and maybe he overdid it and this is a setback? 

It's better to hop on three legs than to limp on four.™
Latest Tripawds News
Read my story here.

Support the Tripawds Foundation!


Forum Posts: 1953
Member Since:
22 August 2008
sp_UserOfflineSmall Offline
3
16 July 2019 - 11:44 pm
sp_Permalink sp_Print sp_QuotePost

Sorry I was out of town for a few days.   I do not know what Tralieve or Novalgin are.  Do you know the generic names?  There is room to up the gabapentin so ask your vet about that.  If any of the above are narcotics then they could be making your dog vocalize or act oddly.  Normally this many days out most of the acute pain is gone.

Pam

Forum Posts: 3
Member Since:
26 June 2019
sp_UserOfflineSmall Offline
4
17 July 2019 - 12:19 am
sp_Permalink sp_Print sp_QuotePost

Thanks Pam for looking at this. Tralieve is Tramadol and Novalgin is Metamizole.

We were expecting the acute pain to be gone and have no idea why he still needs the meds. Since the operation he has been admitted back in the clinic twice on IV morphine, each time after we reduced the painkillers. The idea now is to reduce the medications again to see if they are part of the problem. The question is what is the best way to do this?

Why do you think an increase in Gabapentin could help?

In answer to Jerry – Toby has a very low activity level, really just going outside to do his business. Any more activity seems to exhaust him. even greeting old friends for a few minutes means he is wiped out for a couple of hours. Otherwise he lies on his bed. He has had massage and a Traumeel injection in his hip where he was showing pain.

We are getting desperate as 3 weeks after the operation we thought he would feel so much better but he really does not.


Forum Posts: 1953
Member Since:
22 August 2008
sp_UserOfflineSmall Offline
5
17 July 2019 - 8:54 am
sp_Permalink sp_Print sp_QuotePost

What are his symptoms? It sounds like you are describing a hunched back but does he cry when lifted or moved?  As you have probably read here Tramadol is not the best med for acute pain in dogs.  Codeine is much more reliable so I would wean him off of the Tramadol first to see if it is making him act oddly.  If it is phantom/neuropathic pain you can raise the gabapentin dose.  From your post it sounds like he is getting 100 mg three times daily…if you use the 10 mg/kg dose that could be upped to as high as 300 mg three times but ask your vet first.

The other possibility is that the OSA has already metastasized to a vertebrae which is very painful but this usually happens later in the course of the disease and often only an MRI or CT can pick that up.

You also might want to look into CBD oil if you can get that where you live.

PAM

Forum Posts: 3
Member Since:
26 June 2019
sp_UserOfflineSmall Offline
6
17 July 2019 - 10:57 am
sp_Permalink sp_Print sp_QuotePost

Thanks again Pam. He does hunch a little as he walks. He does not cry out when he moves but cannot walk very far. We saw the vet again today and will be off the Tramadol by Friday. I will ask her about increasing the Gabapentin then.

His scar opened a little a couple of days ago as an internal stitch came to the surface. It became infected today and he is got an antibiotic injection and we are sending the pus to the lab. The vet wonders if that is caused by something deeper inside and be effecting him.

We also wondered of the OSA could be in his spine. Is that a typical destination?

We hope that we will see progress now, but it is hard to keep optimistic.

Virginia




Forum Posts: 17688
Member Since:
22 February 2013
sp_UserOfflineSmall Offline
7
17 July 2019 - 4:20 pm
sp_Permalink sp_Print sp_QuotePost

Can’t  imagine your frustration, but if you can hang in and continue to stay solution.  oriented, this WILL ve figured out.

Obviously  I’m  not a Bet, but just want throw a couple of things out there beyond the meds, etc., to be put in the “for whatever it’s  worth” category.

Do you have access to a Rehab Specialist?  If you have access, I would try and get an evaluation  as soon as you can. 

Have you massaged up and down his spine, around his neck, his shoulders, etc?  Any sign of tension at all in any of those spots? Any at all?  An imperceptible  “tweak” during recovery can cause havoc.

What was Toby’s mobility  like prior to the surgery?

Again, not a Vet, but mets “generally” show up in the lungs moreso than the spine.

toby22 said
The vet wonders if that is caused by something deeper inside and be effecting him.

  

Now, as far a something deeper inside, etc.  We have, indeed, seen rogue stitches cause issues (which Toby certainly  has at least one); as well as painful dangling nerves that didn’t  get properly handled during  surgery.  Both situations can cause huge challenges  for proper eecovery…but are definitely  manageable  once identified.   I dunno, just seems like that “something ” could be incision ot surgery  related

Please update as you can.  Unidentified hurdles  do crop up during recovery and, good for you for persevering  to find the cause and the solution.  And, on top of everything else, not feeling like running  a marathonth and tiring easily  is not all that unusual  for a front legger larger dog this early on.  Jist fetting thst jnfection  taken care of could help tremendously. 

(((((((((((((((((((Hugs)))))))))))))))))

Sally and Alumni Happy Hannah and Merry Myrtle and Frankie too!

Happy Hannah had a glorious additional bonus time of over one yr & two months after amp for osteo! She made me laugh everyday! Joined April's Angels after send off meal of steak, ice cream, M&Ms & deer poop!

Forum Timezone: America/Denver
Most Users Ever Online: 597
Currently Online: kazann, riotfromma, jkopper, iznvm
56
Guest(s)
Currently Browsing this Page:
1 Guest(s)
Member Stats:
Guest Posters: 1041
Members: 9687
Moderators: 2
Admins: 3
Forum Stats:
Groups: 4
Forums: 23
Topics: 15673
Posts: 219710
Administrators: admin, jerry, jim
Moderators: betaman, krun15
Tripawds is brought to you by Tripawds.
HOME » NEWS » BLOGS » FORUMS » CHAT » YOUR PRIVACY » RANDOM BLOG